Nevada, 2021Damaging Wind and High Wind in Nevada, August 21, 2021
August 21, 2021 · NWS LKN · 2 events in 2 counties and zones
A cold front moving across Elko and Eureka county on the afternoon of August 21st caused high winds and severe gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across Elko and Eureka county on the afternoon of August 21st caused high winds and severe gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 21, 2:11 PM PST, 28 minutes earlier.
Area forecast discussion, Aug 21, 2:11 PM PST, 28 minutes before
Area Forecast Discussion
National Weather Service Elko NV
311 PM PDT Sat Aug 21 2021
.UPDATE...Thunderstorms have developed across White Pine,
southeast Elko and southern Eureka counties. Red Flag Warning
continues for eastern Elko fire zone. Some storms could be
stronger with small hail and gusty winds. Isolated showers/storms
possible along the northern border, but overall threat for dry
lightning has diminished and therefore have cancelled Red Flag
Warnings for Humboldt (437), western Elko (438) and central Elko
(469).
&&
.PREV DISCUSSION... /ISSUED AT 119 PM /
SYNOPSIS...Elevated fire weather threat through this evening as
thunderstorms with dry lightning and gusty outflow winds push across
the northern border and down into White Pine county. Breezy winds
also expected outside of any storms. A dry and warming trend
expected Sunday onward. Smoke and haze will likely impact the
region over the coming days.
SHORT TERM...This afternoon through Monday evening...
An upper-level low/trough will continue to pass through the
region, dragging a cold front with it. Scattered showers and
storms expected this afternoon/evening across northern border into
White Pine county. Activity will be high based with a dry
subcloud layer. PWAT values of around 0.50"-0.80", highest in
eastern Elko and northeast White Pine counties. In addition, storm
motions will likely be quick at around 20-30kts. This would tend
to favor mainly dry storms with gusty downdraft/outflow winds.
Some strong to potentially severe wind gusts possible over eastern
Elko and White Pine counties where ample daytime heating and
destabilization will lead to inverted V soundings and large DCAPE
values. In addition, breezy to windy conditions expected across
the area due to tighter gradient with frontal passage. Highs today
in the upper 70s to 80s. Showers/storms should push out of the
east by around 06Z. Cooler tonight with skies clearing and winds
decreasing. Lows in the 40s to mid 50s. Southwest flow aloft
expected over the region for Sunday and Monday with drier and
warmer conditions expected. A subtle shortwave and elevated pocket
of higher PWAT values passing through flow aloft could result in
some cu buildups and mainly virga showers over eastern Elko county
on Sunday afternoon/evening. Highs in the 80s to low 90s, warmest
on Monday. Locally breezy winds possible each afternoon as well.
Nighttime lows in the upper 40s to 50s. Smoke and haze from the
large California fires will continue to impact the region, with
degraded visibility and air quality possible.
LONG TERM...Monday night through next Saturday...
The models remain in agreement that high pressure will continue to
migrate west through TX next week and reach the Desert Southwest
near week's end. As a result, increasing temperatures, dry
conditions and breezy southwest winds are forecasted. Haze and smoke
are also possible next week. Early next week, daytime highs in the
80s are forecasted to rise to the lower 90s near next weekend.
Overnight low temperatures are forecasted to range from the mid-40s
early in the week to the to upper 50s next weekend.
AVIATION...Scattered high based showers and thunderstorms expected
through evening. A few showers/storms could approach the taf sites
except TPH. Gusty downdraft/outflow winds will be possible. Breezy
south to southwest winds 15-20g25-30kts through evening, decreasing
tonight to generally less than 10kts, then becoming 10-15kts
tomorrow afternoon. Haze and smoke expected with MVFR skies
possible through the period.
FIRE WEATHER...Critical fire conditions expected near the
northern state border due to scattered dry lightning producing
thunderstorms with gusty outflow winds. Breezy to windy conditions
expected outside of any convection with frontal passage through
this evening, but should remain below critical thresholds. A dry
and warming trend expected Sunday into next week, with some
breezy conditions possible each afternoon.
.UPDATE...Thunderstorms have developed across White Pine,
southeast Elko and southern Eureka counties. Red Flag Warning
continues for eastern Elko fire zone. Some storms could be
stronger with small hail and gusty winds. Isolated showers/storms
possible along the northern border, but overall threat for dry
lightning has diminished and therefore have cancelled Red Flag
Warnings for Humboldt (437), western Elko (438) and central Elko
(469).
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM PDT this evening for Eastern Elko
County.
&&
87/87/89/87/87
In the hours before
Special weather statement, Aug 21, 1:09 PM PST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Elko NV
209 PM PDT Sat Aug 21 2021
NVZ035-039-212200-
South Central Elko County NV-White Pine County NV-
209 PM PDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northwestern White
Pine and southeastern Elko Counties through 300 PM PDT...
At 208 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Currie, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Currie and Big Bald Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3980 11553 3984 11568 4009 11545 4070 11474
4027 11446
TIME...MOT...LOC 2108Z 239DEG 49KT 4031 11504
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
87Special weather statement, Aug 21, 2:05 PM PST, 34 minutes before
Special Weather Statement
National Weather Service Elko NV
305 PM PDT Sat Aug 21 2021
NVZ033-035-039-212230-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
305 PM PDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of north central White
Pine and southeastern Elko Counties through 330 PM PDT...
At 304 PM PDT, Doppler radar was tracking a strong thunderstorm near
Currie, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Currie, Lages Junction and White Horse Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3997 11496 4021 11506 4052 11431 4019 11410
TIME...MOT...LOC 2204Z 256DEG 58KT 4018 11478
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87High Wind, Southeastern Elko
- When
- August 21, 2:39 PM PST to 3:39 PM PST
- Where
- Southeastern Elko forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Station (UP994), 3.1 SE West Wendover, Elevation 4408 feet. High sustained winds due to line of thunderstorms moving through.
Thunderstorm Wind, Eureka
- When
- August 21, 2:45 PM PST to 3:45 PM PST
- Where
- Eureka County, 14.69 mi WSW of Eureka
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.387, -116.183
Station (COMN2) Combs Canyon raws, Elevation 6589 feet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Tennessee, August 21, 202120 deaths · $101 million · EF0 · 29 events
- Tornadoes in Mississippi, August 21, 2021$255,000 · EF1 · 2 events
- Damaging Winds and High Wind in Utah, August 21, 20211 injured · $56,000 · 63 kt wind · 45 events
- Damaging Wind in Florida, August 21, 2021$590,000 · 50 kt wind · 1 event
- Flash Flood and Flooding in Texas, August 21 to 22, 2021$130,000 · 2 in hail · 9 events
- Damaging Winds in New Mexico, August 21, 2021$95,000 · 83 kt wind · 2 events
- Flash Flooding in Kentucky, August 21, 2021$75,000 · 3 events
- Excessive Heat and Heat in Mississippi, August 21 to 26, 202117 events
- Heat in Louisiana, August 21 to 26, 202114 events
- High Surf in Hawaii, August 21 to 24, 202113 events
- Excessive Heat and Heat in Arkansas, August 21 to 26, 202112 events
- Flash Flooding in New York, August 21 to 22, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971279, 971282.